Q: Last year my young mare suffered a nasty reaction after her annual
vaccination against equine flu and tetanus.
the day after she was very depressed and found it difficult to move
her neck. The symptoms worsened over the next few days so that she
could not even bend her head down to graze. Can you offer any suggestions
about why she might have suffered this reaction and how I can prevent
this happening again?
Every year there are many horses that have bad reactions to vaccination.
This reaction may well be to some of the chemicals in the vaccine
that are needed to make it work more effectively.
It could also
be due to an excessive reaction to the virus particles in the vaccine.
Whichever is the case it could be that it is unavoidable or that
Your vet will
have recorded the batch number of your vaccine in the certification
so that the manufacturer can check as to whether the batch has any
problems. It is worth saying that much vaccination in the modern
word is not necessary.
It is particularly
important to avoid vaccination if your horse is ill with any other
infectious diseases or is generally out of sorts. Flu vaccination
is necessary for horse if they are competing but in your case you
should not use vaccination for flu unless it is absolutely necessary.
when you get such reactions can have many harmful side effects,
which may produce problems in the future. In your case it should
be sufficient to just give tetanus vaccination every two years.
in doubt ring for advice. We're here to help.
veterinary advice helpline: 01243 773363 (UK)
Free veterinary advice helpline: 0044 1243 773363 (International)
Mobile veterinary advice line: 07734 240 709 (UK)
All numbers available 9am - 5.30pm UK time.
Out of hours: try mobile number.